An expert in dermatology presents the case of a 64-year-old female with a long history of plaque psoriasis, focusing on her disease severity and age-related management considerations.
Mark G. Lebwohl, MD: Our second patient is a 64-year-old female with a long history of plaque psoriasis. She didn’t have known trigger. She developed fever and pustules on 50% of her body surface area and leg swelling. I've already mentioned about high upper cardiac failure that occurs in these patients. She presented to a dermatology physician with a fever of 102 degrees and shaking chills. The patient was noted to have pitting edema of both lower extremities. Again, the sign of heart cardiac failure, a heart rate of 105, telling us how hard her heart is working, and a blood pressure of 90/60, which is a bit worrisome. Now, this patient may have always had low blood pressure, 90/60, but here I'm starting to worry is the patient losing so much fluid that they can't maintain an adequate blood pressure? The patient was hospitalized, found to have a hematocrit of 30 and CB of 70. The patient has microcytic anemia, undoubtedly due to loss of iron through the skin. Patient has a serum albumen of 3 and a half near the lower limit of normal because the patient's losing protein through the skin. The patient has a calcium reading of 8, again near the lower limit of normal so we're going to have to keep an eye on that. The serum creatinine was 1.5. In a 64-year-old, that may be normal but I will point out that a 64-year-old often has a low muscle mass so the creatinine of 1.5 here is troublesome. Could the patient be under-perfusing her kidneys because of fluid loss? That's something you have to think about. Electrolytes were normal otherwise.
At the time of her admission, the patient was only on calcipotriene ointment twice a day and halobetasol ointment on weekends only, which is a favored old regimen of many physicians including myself. The patient was also on losartan for hypertension. The reason that is important is we've mentioned a number of drugs that can trigger psoriasis. On that list we did not mention ACE inhibitors which are a known trigger of psoriasis. It turns out there are isolated reports of ARBs, angiotensin receptor blockers like losartan triggering psoriasis, but they are few and far between. In the average patient, losartan is fine. ACE inhibitors on the other hand may indeed make psoriasis worse. Here's a photograph of our patient, and you see that the patient's skin is very inflamed, covered in pustules and is starting to slough in areas. There is the same patient with the skin coming off in large scales, in the areas that were affected by erythema and pustules.
Transcript edited for clarity